Iowa, 2008

Ice Storm in Iowa, December 27, 2008

December 27, 2008 · NWS DMX · 26 events in 26 counties and zones

A strong cold front moved through the state during the early morning hours of the 27th. Temperatures fell from the 50s into the upper 20s to low 30s within an hour or two.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$220,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong cold front moved through the state during the early morning hours of the 27th. Temperatures fell from the 50s into the upper 20s to low 30s within an hour or two. The cold air was very shallow with warm air continuing to stream into the state. A large area of thunderstorms developed on the cold side of the cold frontal boundary. The rain fell into the cold air at the surface, resulting in widespread glazing across much of the southeast half of the Des Moines CWA as temperatures had fallen into the 20s by the time the thunderstorms moved through. Ice accumulated quite quickly with one quarter inch amounts quite widespread. Spotty one half inch amounts were reported over parts of central, south central, and southeast Iowa as thunderstorms produced heavier rainfall in those areas. Scattered power outages were reported across the area and roadways became treacherous due to the icing. Overall, damage was not all that extensive as the areas that received half inch amounts of ice were relatively small.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 27, 5:50 AM CST, 10 minutes earlier.

Area forecast discussion, Dec 27, 5:50 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
550 AM CST SAT DEC 27 2008

.SHORT TERM...TODAY
CDFNT HAS NEARLY EXITED THE CWA WITH COLD AIR ADVANCING MORE IN LINE
WITH THE NAM RATHER THAN THE SLOWER GFS.  WILL CONT TO PUSH COLD AIR
SWD THRU THE DAY.  FIRST ROUND OF WX GOING THRU THE SERN PART OF THE
CWA INVOF THE CDFNT AND JUST POST FROPA.  WILL HAVE TO WAIT FOR THE
UPR LOW OVR SRN CO TO BRING THE NEXT ROUND.  SHUD SEE SOME VIRGA FOR
A WHILE...WITH MAIN PCPN STARTING TO SPREAD TWD 15Z OR SO.  CARRIED
A MIXTURE OF PCPN GRDLY CHNGG OVR TO SNW AS WE MOVE INTO THE EVE
HRS.  WILL HOIST THE WSW FOR POTENTIAL FZRA FM S CNTRL INTO THE NERN
COUNTIES.  DO NOT EXPECT LARGE AMTS...HWVR A FEW HUNDREDTHS OF AN
INCH OF FZRA WARRANTS THE ISSUANCE OF THE ADVY.  WILL START OUT THE
ADVY OVR THE REST OF THE NERN COUNTIES AFT 12Z...WHICH WILL BE FOR A
COMBO OF FZRA...BUT MAINLY MARGINAL SNW AMTS.

.LONG TERM...TONIGHT THROUGH FRIDAY
SWATH OF DEFORMATION ZONE PRECIPITATION WILL BE THE MAIN FOCUS
TONIGHT. FORECAST SOUNDINGS INDICATE LINGERING WARM LAYER ALOFT IN
THE FAR EASTERN COUNTIES WITH SOME SLEET LINGERING INTO THE EARLY
EVENING. AM BANKING ON THE DEF ZONE SNOW AXIS TO SET UP A BIT
FARTHER NW PER THE GFS. THIS WOULD GENERATE MAX 3-4 INCH SNOWFALL
AMOUNTS IN THE MASON CITY/WATERLOO AREAS...WITH ONLY LIGHT AMOUNTS
AFTER MIDNIGHT. WILL CONTINUE WINTER WEATHER ADVISORY THROUGH 06Z
SOUTH OF WATERLOO...AND TO 09Z TO THE NORTHWEST.

NO CHANGES TO FORECAST FROM SUNDAY ON...WITH NEXT CHC OF SNOW LATE
WED/THURS WITH CLIPPER SYSTEM.

.AVIATION...27/12Z
CDFNT ABOUT TO EXIT THE AREA WITH NWLY FLOW OVR SITES.  PROB WILL BE
WITH S/WV ROTATING OUT OF THE SWRN U.S.  WDSPRD SHOWERS AND TSRA IN
THE OTM AREA THRU THE DAY.  AS S/WV LIFTS NWD...MXD PCPN WILL SPREAD
OVR SITES TDA.  PCPN TO CHNG TO SNW LATE TDA AND END FM THE SW
BETWEEN 02Z ADN 08Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR BLACK HAWK-CLARKE-DECATUR-GRUNDY-HARDIN-JASPER-
LUCAS-MARION-MARSHALL-POLK-STORY-TAMA-WARREN-WAYNE.

WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 3 AM CST SUNDAY
FOR BREMER-BUTLER-CERRO GORDO-FRANKLIN-WORTH.

FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR APPANOOSE-CLARKE-
DAVIS-DECATUR-JASPER-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-
RINGGOLD-TAMA-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...MS DEC 08
AVIATION...DONAVON
LONG TERM...KINNEY
Hazardous weather outlook, Dec 26, 5:44 PM CST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
544 PM CST FRI DEC 26 2008

IAZ004>007-015>017-023>028-034>039-046>050-059>062-272345-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-
TAMA-DALLAS-POLK-JASPER-POWESHIEK-
544 PM CST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

WIDESPREAD DENSE FOG WILL CONTINUE ACROSS THE AREA INTO THE EARLY
MORNING HOURS. A DENSE FOG ADVISORY IS IN EFFECT FOR THE OUTLOOK
AREA THROUGH 1 AM TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

THERE IS ALSO A CHANCE FOR SOME LIGHT FREEZING DRIZZLE ACROSS
PORTIONS OF THE OUTLOOK AREA WHERE TEMPERATURES DIP BELOW FREEZING
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED
DURING THE DAY SATURDAY...WITH PRECIPITATION CHANGING OVER TO ALL
SNOW BY SATURDAY NIGHT. SNOW...SLEET OR ICE ACCUMULATIONS ARE
EXPECTED...BUT WILL REMAIN LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW AND
ICE AMOUNTS ARE ENCOURAGED.

IAZ033-044-045-057-058-070>075-081>086-092>097-272345-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
544 PM CST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS
PORTIONS OF SOUTH CENTRAL IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED
TO SPREAD SOUTHEAST ACROSS THE AREA SATURDAY. PRECIPITATION WILL
CHANGE OVER TO ALL SNOW BY SATURDAY NIGHT. LIGHT SNOW...SLEET AND
ICE ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW AND
ICE AMOUNTS ARE ENCOURAGED.

In the hours before

Local storm report, Dec 27, 3:08 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
308 AM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 AM     HAIL             3 E CHARITON AIRPORT    41.01N 93.30W
12/27/2008  E0.88 INCH       LUCAS              IA   TRAINED SPOTTER

            DIME TO NICKEL SIZED HAIL.

&&

RK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 ice storm. Local standard time, as filed.

Ice Storm, Taylor

When
December 27, 6:00 AM CST to 11:00 AM CST
Where
Taylor forecast zone
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Ice Storm, Ringgold

When
December 27, 6:00 AM CST to 11:00 AM CST
Where
Ringgold forecast zone
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Ice Storm, Adams

When
December 27, 6:00 AM CST to 11:00 AM CST
Where
Adams forecast zone
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Ice Storm, Union

When
December 27, 6:00 AM CST to 11:00 AM CST
Where
Union forecast zone
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Ice Storm, Clarke

When
December 27, 6:00 AM CST to 11:00 AM CST
Where
Clarke forecast zone
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Ice Storm, Madison

When
December 27, 6:00 AM CST to 11:00 AM CST
Where
Madison forecast zone
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Ice Storm, Warren

When
December 27, 6:00 AM CST to 11:00 AM CST
Where
Warren forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Ice Storm, Dallas

When
December 27, 6:00 AM CST to 11:00 AM CST
Where
Dallas forecast zone
Property damage
$5,000
Reported by
NWS Employee
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Ice Storm, Polk

When
December 27, 6:00 AM CST to 11:00 AM CST
Where
Polk forecast zone
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Ice Storm, Marshall

When
December 27, 6:00 AM CST to 11:00 AM CST
Where
Marshall forecast zone
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Ice Storm, Grundy

When
December 27, 6:00 AM CST to 11:00 AM CST
Where
Grundy forecast zone
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Ice Storm, Black Hawk

When
December 27, 6:00 AM CST to 11:00 AM CST
Where
Black Hawk forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Ice Storm, Butler

When
December 27, 6:00 AM CST to 11:00 AM CST
Where
Butler forecast zone
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Ice Storm, Bremer

When
December 27, 6:00 AM CST to 11:00 AM CST
Where
Bremer forecast zone
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Ice Storm, Decatur

When
December 27, 8:00 AM CST to 1:30 PM CST
Where
Decatur forecast zone
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Ice Storm, Wayne

When
December 27, 8:00 AM CST to 1:30 PM CST
Where
Wayne forecast zone
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Ice Storm, Appanoose

When
December 27, 8:00 AM CST to 1:30 PM CST
Where
Appanoose forecast zone
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Ice Storm, Davis

When
December 27, 8:00 AM CST to 1:30 PM CST
Where
Davis forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Ice Storm, Lucas

When
December 27, 8:00 AM CST to 1:30 PM CST
Where
Lucas forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Ice Storm, Monroe

When
December 27, 8:00 AM CST to 1:30 PM CST
Where
Monroe forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Ice Storm, Wapello

When
December 27, 8:00 AM CST to 1:30 PM CST
Where
Wapello forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Ice Storm, Marion

When
December 27, 8:00 AM CST to 1:30 PM CST
Where
Marion forecast zone
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Ice Storm, Mahaska

When
December 27, 8:00 AM CST to 1:30 PM CST
Where
Mahaska forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Ice Storm, Jasper

When
December 27, 8:00 AM CST to 1:30 PM CST
Where
Jasper forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Ice Storm, Poweshiek

When
December 27, 8:00 AM CST to 1:30 PM CST
Where
Poweshiek forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Ice Storm, Tama

When
December 27, 8:00 AM CST to 1:30 PM CST
Where
Tama forecast zone
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139071, 139072, 139073, 139074, 139075, 139076, 139077, 139078, 139079, 139080, 139081, 139082, 139083, 139084, 139085, 139086, 139087, 139088, 139089, 139090, 139091, 139092, 139093, 139094, 139095, 139096.